Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 61, NWS Flagstaff, AZ

July 25, 2017Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 25, 2017, 12:42 PM MST for Coconino County, Arizona. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2017, 12:42 PM MST (19:42 UTC)
Expired
Jul 25, 2017, 7:45 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:45 PM MSTFLASH FLOOD1 Nw Lees Ferry, AZRIVER GAUGE ON THE PARIA RIVER AT LEES FERRY MEASURED A STAGE OF 6.16 FEET INDICATING BETWEEN A 1.5 TO 2 FOOT RISE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 183 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WGUS55 KFGZ 251942
FFWFGZ
AZC005-260245-
/O.NEW.KFGZ.FF.W.0061.170725T1942Z-170726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1242 PM MST TUE JUL 25 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 745 PM MST Tuesday

* At 1240 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Flash flooding is expected to begin momentarily.

* Some locations that will experience flooding include...the Paria 
  River canyon down to Lees Ferry on the Colorado River.

This includes the following streams and drainages...Paria River and
Colorado River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3683 11160 3700 11202 3700 11155 3688 11153

$$

MCT
2 follow-up statements
978 
WGUS75 KFGZ 252048
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
148 PM MST TUE JUL 25 2017

AZC005-260245-
/O.CON.KFGZ.FF.W.0061.000000T0000Z-170726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
148 PM MST TUE JUL 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
COCONINO COUNTY...

At 146 PM MST, Doppler radar indicated heavy rain has moved out of 
the warned area. Scattered light to moderate rain showers will 
continue through the afternoon. Up to one inch of rain has already 
fallen and will trigger flash flooding in the Paria Canyon.

Some locations that will experience flooding include...
Lees Ferry.

This includes the following streams and drainages...Paria River and
Colorado River.

This includes U.S. Highway 89 near mile marker 556.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3683 11160 3700 11202 3700 11155 3688 11153

$$

MCT
513 
WGUS75 KFGZ 252328
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
428 PM MST TUE JUL 25 2017

AZC005-260245-
/O.CON.KFGZ.FF.W.0061.000000T0000Z-170726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
428 PM MST TUE JUL 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
COCONINO COUNTY...

At 425 PM MST, the river gauge at Lees Ferry at the confluence of the 
Paria River and the Colorado River reported a stage of 6.2 feet. 
This is about a 2 foot rise. Earlier heavy rain in southern Utah 
will likely cause additional rises in water levels through Paria 
Canyon this evening.

Some locations that will experience flooding include...
Lees Ferry.

This includes the following streams and drainages...Paria River and
Colorado River.

This includes U.S. Highway 89 near mile marker 556.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3683 11160 3700 11202 3700 11155 3688 11153

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 10:31 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 25, 10:31 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1031 AM MST Tue Jul 25 2017

.SYNOPSIS...Another round of scattered thunderstorms will develop
today, some with heavy rainfall. A decrease in storm coverage is
anticipated starting Wednesday, especially across western and
central Arizona. More typical monsoon conditions are expected to
return late in the week.

&&

.UPDATE...
A weakening thunderstorm complex now over Mohave county is moving
eastward into Coconino county. Precipitation chances this
afternoon were raised to near 100% for areas west and north of a
line from Page-Tuba City-Seligman, with the idea there will be
steady moderate rainfall and a few embedded tstorms. Our morning
sounding has above normal amounts of preciptable water, however
the winds aloft below 15 kft msl are SW and this should keep large
amount of upslope cloud cover going across western AZ, limiting
heating and storm strength. Scattered storms are expected across
northeast AZ through this evening.

&&

.PREV DISCUSSION /438 AM MST/...Deep monsoon moisture remains over
northern and central Arizona this morning. Dewpoints are about as
high as they get for our area, around 60 in the mountains and mid
60s to low 70s for lower elevations. With the very high humidity,
some areas of low clouds and fog have developed and will continue
until an hour or two after sunrise. The main inverted trough that
moved across the state yesterday is shifting northward and will be
mostly out of the picture by this afternoon. The most concentrated
area of showers and thunderstorms this morning is over far NW
Arizona and SW Utah in the vicinity of the exiting disturbance.
For later today, we are seeing some drying and warming of the mid
and upper levels. This should allow for better surface heating and
instability than we saw yesterday, but could be partially offset
by the warming mid levels. Most mesoscale models have been
suggesting the northern half of Yavapai and much of Coconino
County as the most active areas today, with less activity
elsewhere. With deep moisture still in place, there will be a
threat of localized heavy downpours and flooding. Activity should
decrease by mid evening and be mostly over with by tonight.

Wednesday through Thursday - drier and more stable air is forecast
to move over central and western Arizona, leading to decrease in
storm coverage. Moisture lingers along the AZ/NM border with
scattered storms.

Friday into the weekend - high pressure centered near the four
corners will result in a gradually moistening east to southeast
flow for northern Arizona. Models also hinting at another inverted
trough passing through which could enhance storm activity. A
return to more typical monsoon storm coverage is in our forecast.

&&

.AVIATION...For the 18Z package...Periods of rain showers and
thunderstorms will develop through the afternoon most numerous west
of a KPRC-KFLG-KPGA line. MVFR/IFR conditions are likely in the
stronger storms. Activity will mostly end by 06Z with VFR conditions
spreading across northern Arizona. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Typical late morning to early evening thunderstorms
are expected today. On Wednesday, the chances for showers and
thunderstorms will continue, but coverage and frequency should
decrease.

Thursday through Saturday...For Thursday and Friday the coverage and
frequency of showers and storms are expected to remain on the low
side. Slightly drier and warmer conditions near the surface will
enhance the threat for gusty outflow winds. On Saturday, a renewed
push of moisture may return active monsoon conditions to the fire
district.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/JJ
AVIATION...McCollum
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 25, 4:07 AM MST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
407 AM MST Tue Jul 25 2017

AZZ004>018-037>040-260200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
407 AM MST Tue Jul 25 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Deep monsoon moisture will remain over northern Arizona today.
Expect another round of scattered showers and thunderstorms into
early evening, with the highest chances over Coconino and Yavapai
Counties. A few of the storms could produce heavy rainfall and
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A decrease in storm coverage is expected Wednesday and Thursday
before ramping back up by Friday and the Weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.